Texas, 2013Hail and Damaging Wind in Texas, May 22, 2013
May 22, 2013 · NWS LCH · 3 events in 2 counties and zones
Early morning severe weather struck Southeast Texas with hail and a high wind gust reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning severe weather struck Southeast Texas with hail and a high wind gust reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 22, 3:11 AM CST, 9 minutes earlier.
Area forecast discussion, May 22, 3:11 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
411 AM CDT WED MAY 22 2013
.DISCUSSION...
AN UPPER LEVEL TROF FROM THE MIDWEST DOWN TO EAST TEXAS WILL MOVE
EASTWARD AND HELP PUSH A WEAK SURFACE COOL FRONTAL BOUNDARY
TOWARD THE FORECAST AREA TODAY. ALREADY SHOWERS AND THUNDERSTORMS
HAVE FORMED...MAINLY NORTH OF THE I-10...BETWEEN THE PRE-FRONTAL
TROF/CONVECTIVE OUTFLOW BOUNDARY AND THE SURFACE FRONT. WATER
VAPOR SHOWS A JET STREAK MOVING ACROSS...HELPING TO PROVIDE
DECENT UPPER LEVEL DIVERGENCE...WHICH IS GIVING A BIT OF AN
ENHANCEMENT TO THE STORMS. THERE COULD BE SOME ISOLATED STRONG TO
MARGINAL SEVERE STORMS BETWEEN NOW AND DAWN...WITH HAIL AND
STRAIGHT LINE DOWN BURST WINDS THE MAIN SEVERE ASPECTS.
ALSO...HIGH MOISTURE CONTENT AND A BIT OF A TRAINING TO THE STORMS
COULD PROVIDE SOME LOCALLY HEAVY RAIN WITH STREET FLOODING
POSSIBLE. AND FINALLY...FREQUENT CLOUD TO GROUND LIGHTNING WILL
ALSO OCCUR WITH THE STORMS.
THE UPPER LEVEL TROF WILL GRADUALLY PUSH EAST DURING THE
DAY...WITH A MORE STABLE AND SLIGHTLY DRIER AIR MOVING IN BEHIND
IT...WITH SHOWERS GRADUALLY DECREASING FROM WEST TO EAST BY LATE
MORNING TO AFTERNOON.
SURFACE FRONTAL SYSTEM WILL LINGER ACROSS THE FORECAST AREA ON
THURSDAY AND FRIDAY...THAT WILL COMBINE WITH GULF MOISTURE AND
DAYTIME HEATING TO PROVIDE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS EACH AFTERNOON.
UPPER LEVEL RIDGING IS THEN EXPECTED TO BUILD IN OVER THE HOLIDAY
WEEKEND. THIS SHOULD END ANY RAIN CHANCES.
RUA
&&
.MARINE...
A SURFACE FRONTAL BOUNDARY IS EXPECTED TO STALL NORTH OF THE
COASTAL WATERS OVER THE NEXT COUPLE OF DAYS. MEANWHILE...HIGH
PRESSURE IS EXPECTED TO RIDGE ACROSS THE NORTHERN GULF OF MEXICO
FROM THE EAST. THE RESULT SHOULD BE MAINLY LIGHT ONSHORE WINDS.
RUA
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 86 71 87 71 89 / 50 10 20 10 20
KBPT 87 72 87 71 88 / 50 10 20 10 20
KAEX 87 68 90 70 88 / 60 10 20 10 20
KLFT 87 71 89 71 89 / 50 10 20 10 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 21, 2:30 PM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
330 PM CDT TUE MAY 21 2013
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-221300-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
330 PM CDT TUE MAY 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORM CHANCES WILL INCREASE ACROSS THE EAST
TEXAS LAKES AREA AND WEST CENTRAL LOUISIANA LATE IN THE EVENING.
STORM CHANCES WILL INCREASE ACROSS THE REST OF THE AREA THROUGH
EARLY WEDNESDAY MORNING.
THE CHANCE OF A SEVERE STORM IS LOW THROUGH TONIGHT, HOWEVER AN
ISOLATED SEVERE THUNDERSTORM OR TWO CAN NOT BE RULED OUT. HAIL TO
AROUND ONE INCH IN DIAMETER AND GUSTY WINDS TO AROUND 60 MPH MAY
BE POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL BE ONGOING TO START
WEDNESDAY. A VERY LOW CHANCE OF SEVERE WEATHER EXISTS WEDNESDAY
WITH HAIL TO NEAR ONE INCH AND GUSTY WINDS POSSIBLE IN THE
STRONGEST STORMS.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, May 22, 12:00 AM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
100 AM CDT WED MAY 22 2013
TXZ180-259-260-220645-
NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-
100 AM CDT WED MAY 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NEWTON AND TYLER
COUNTIES UNTIL 145 AM CDT...
AT 1257 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM EBENEZER TO 3 MILES
NORTHWEST OF TOWN BLUFF TO 13 MILES WEST OF SPURGER...MOVING EAST AT
25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
TOWN BLUFF BY 105 AM...
SPURGER BY 120 AM...
JASPER BY 125 AM...
HARRISBURG AND MAGNOLIA SPRINGS BY 140 AM...
ROGANVILLE...JAMESTOWN...FARRSVILLE AND KIRBYVILLE BY 145 AM...
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM WEDNESDAY
MORNING FOR SOUTHEAST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 200 AM WEDNESDAY MORNING FOR SOUTHWESTERN LOUISIANA.
LAT...LON 3082 9431 3108 9426 3112 9408 3113 9371
3083 9373 3064 9385 3064 9447
24Special weather statement, May 22, 12:40 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
140 AM CDT WED MAY 22 2013
TXZ180-201-220730-
HARDIN TX-TYLER TX-
140 AM CDT WED MAY 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN AND TYLER COUNTIES UNTIL
230 AM CDT...
AT 134 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF VOTAW...MOVING EAST AT 35
MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WILDWOOD BY 205 AM...
VILLAGE MILLS AND WARREN BY 210 AM...
CANEY HEAD BY 230 AM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
LAT...LON 3050 9455 3062 9458 3065 9457 3069 9421
3042 9413 3040 9471 3049 9473
24Special weather statement, May 22, 1:15 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
215 AM CDT WED MAY 22 2013
LAZ029-032-033-220815-
ST. LANDRY LA-EVANGELINE LA-AVOYELLES LA-
215 AM CDT WED MAY 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...EVANGELINE AND
AVOYELLES PARISHES UNTIL 315 AM CDT...
AT 213 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF GRAND PRAIRIE...MOVING EAST
AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
GRAND PRAIRIE BY 225 AM...
WHITEVILLE BY 230 AM...
WASHINGTON BY 245 AM...
MORROW BY 250 AM...
LEBEAU AND BIG CANE BY 310 AM...
PALMETTO BY 315 AM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3061 9185 3059 9230 3081 9230 3085 9199
3084 9190
24Special weather statement, May 22, 1:30 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
230 AM CDT WED MAY 22 2013
TXZ180-201-259-261-220830-
HARDIN TX-NORTHERN JASPER TX-TYLER TX-SOUTHERN JASPER TX-
230 AM CDT WED MAY 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER AND TYLER
COUNTIES UNTIL 330 AM CDT...
AT 227 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF VILLAGE MILLS...MOVING EAST
AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
FRED...CANEY HEAD AND SPURGER BY 245 AM...
MT. UNION BY 305 AM...
MT. UNION AND BUNA BY 310 AM...
BUNA BY 315 AM...
KIRBYVILLE BY 325 AM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3073 9389 3038 9390 3038 9451 3067 9448
24
Special weather statement, May 22, 2:13 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
313 AM CDT WED MAY 22 2013
LAZ030-041-TXZ259>262-220915-
NORTHERN JASPER TX-NORTHERN NEWTON TX-BEAUREGARD LA-CALCASIEU LA-
SOUTHERN JASPER TX-SOUTHERN NEWTON TX-
313 AM CDT WED MAY 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND NEWTON COUNTIES...
SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD AND CALCASIEU PARISHES
UNTIL 415 AM CDT...
AT 309 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
CALL TO 2 MILES EAST OF BUNA TO 7 MILES SOUTH OF BUNA...MOVING EAST
AT 35 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CALL BY 320 AM...
TROUT CREEK AND DEVILS POCKET BY 325 AM...
OLD SALEM AND DEWEYVILLE BY 330 AM...
BANCROFT AND STARKS BY 340 AM...
BIVENS...LUNITA AND FIELDS BY 350 AM...
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3066 9335 3029 9332 3030 9402 3064 9403
24
Special weather statement, May 22, 2:44 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
344 AM CDT WED MAY 22 2013
LAZ032-033-220930-
ST. LANDRY LA-EVANGELINE LA-
344 AM CDT WED MAY 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY AND EVANGELINE
PARISHES UNTIL 430 AM CDT...
AT 342 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
GRAND PRAIRIE TO PRAIRIE RONDE...MOVING EAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WHITEVILLE BY 350 AM...
OPELOUSAS BY 355 AM...
WASHINGTON BY 405 AM...
LEBEAU BY 420 AM...
PORT BARRE BY 425 AM...
PALMETTO BY 430 AM...
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3085 9185 3051 9188 3051 9225 3079 9220
24
Hail, Hardin
- When
- May 22, 3:20 AM CST
- Where
- Hardin County, 2.38 mi ENE of Batson
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.259, -94.561
Golf ball size sized hail was reported on Highway 105 near Highway 770 southwest of Saratoga. The report was relayed by the Hardin County Sheriffs office.
Hail, Jefferson
- When
- May 22, 4:50 AM CST
- Where
- Jefferson County, 0.91 mi NW of Hamshire
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.860, -94.310
A report was relayed through Facebook of hail mostly nickel sized with some quarter sized mixed in.
Thunderstorm Wind, Jefferson
- When
- May 22, 5:35 AM CST
- Where
- Jefferson County, 9.64 mi WSW of Keith Lake
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.700, -94.120
A severe thunderstorm moved southeast across Jefferson County and into Sea Rim State Park producing a wind gust of 57 MPH.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, May 22, 20131 injured · $200,000 · 2.5 in hail · 52 events
- Hail and Damaging Winds in Louisiana, May 22 to 23, 2013$315,000 · 89 kt wind · 7 events
- Hail and Damaging Winds in New York, May 22, 2013$123,000 · 1.75 in hail · 24 events
- Damaging Winds in West Virginia, May 22, 20132 injured · $126,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, May 22, 2013$93,000 · 53 kt wind · 24 events
- Hail and Damaging Winds in Pennsylvania, May 22, 2013$142,000 · 1 in hail · 14 events
- Flash Flooding and Damaging Winds in New York, May 22, 2013$100,000 · 60 kt wind · 16 events
- Flood and Hail in Vermont, May 22, 20131 injured · $67,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Wind in Louisiana, May 22, 2013$100,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in New York, May 22, 2013$45,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Massachusetts, May 22, 2013$30,000 · 2.25 in hail · 7 events
- Dust Devil in New Mexico, May 22, 2013$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451774, 451776, 451779.